Illinois, 2007

Damaging Wind in Illinois, May 31, 2007

May 31, 2007 · NWS ILX · 1 event in 1 county or zone

An isolated thunderstorm developed during the afternoon and produced a downburst with minor tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An isolated thunderstorm developed during the afternoon and produced a downburst with minor tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 31, 12:45 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 31, 12:45 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
145 PM CDT THU MAY 31 2007

.DISCUSSION...
ISSUED 145 PM CDT THU MAY 31 2007

SURFACE AND UPPER AIR MAPS SHOWING NEARLY STACKED UPPER LOW CENTERED
OVER NORTH DAKOTA...WHICH WILL BE A PLAYER IN THE CENTRAL ILLINOIS
WEATHER FORECAST FOR THE NEXT FEW DAYS. ASSOCIATED SHORTWAVE LOCATED
NEAR THE MISSISSIPPI RIVER. SHOWERS AND THUNDERSTORMS WERE LIFTING
NORTH-NORTHEAST ACROSS AREAS MAINLY EAST OF THE ILLINOIS RIVER
VALLEY EARLY THIS AFTERNOON...PRODUCING RAINFALL NEAR A HALF INCH IN
SOME AREAS.

ISSUES OF THE DAY GENERALLY INVOLVE THE RAIN CHANCES OVER THE NEXT
FEW DAYS...INCLUDING SEVERE WEATHER RISK FRIDAY AFTERNOON/NIGHT WEST
OF THE ILLINOIS RIVER.

SHORT TERM...TONIGHT THROUGH SUNDAY...
MODELS ARE FAIRLY UNIFORM IN SWINGING THE UPPER LOW INTO SOUTH
DAKOTA BEFORE MOVING EASTWARD. UPPER LOW EXPECTED TO BE ALONG THE
WISCONSIN/ILLINOIS BORDER SUNDAY NIGHT...BEFORE DEGENERATING INTO A
MORE OPEN WAVE WHILE CROSSING THE GREAT LAKES. SYSTEM TO REMAIN
FAIRLY VERTICALLY STACKED...WITH SURFACE LOW FOLLOWING THE SAME
GENERAL PATTERN.

EXISTING SHOWERS/STORMS WILL MAINLY BE A THREAT INTO THIS EVENING
EAST OF I-55...AS DRY SLOT MOVES IN BEHIND THE INCOMING SHORTWAVE...
AS EVIDENCED BY WATER VAPOR IMAGERY. THE DRIER AIR ALSO EXPECTED TO
LEAD TO SKIES BECOMING PARTLY CLOUDY...WHICH MAY RESULT IN PATCHY
FOG LATER TONIGHT FROM TODAYS RAINS AND LIGHT WIND FIELDS.

A BREAK IN THE RAIN IS EXPECTED FOR A GOOD PART OF FRIDAY...AS
WIDESPREAD CONVECTION DEVELOPS WEST OF THE MISSISSIPPI RIVER. SPC
OUTLOOKS SHOW BEST SEVERE WEATHER CHANCES FROM SOUTHERN IOWA INTO
EASTERN KANSAS...NEAR LOW LEVEL JET. SOME OF THIS ACTIVITY WILL
SPREAD EASTWARD INTO CENTRAL ILLINOIS BY EVENING...BUT SHOULD BE ON
A WEAKING TREND BY THEN. THERE STILL IS SOME SEVERE WEATHER RISK
INTO THE EVENING...GENERALLY WEST OF THE ILLINOIS RIVER.

ADDITIONAL SPOKES OF ENERGY WILL CONTINUE TO ROTATE AROUND THE UPPER
LOW...CONTINUING PERIODIC SHOWERS AND THUNDERSTORMS INTO SATURDAY...
BEFORE FINALLY DIMINISHING ON SUNDAY.

LONG TERM...MONDAY THROUGH THURSDAY...
A BIT OF A COMPLICATING FACTOR IN THE ULTIMATE MOVEMENT OF OUR UPPER
LOW IS THE DEVELOPMENT OF A SEPARATE SYSTEM...MOVING NORTHEAST FROM
THE GULF OF MEXICO. THIS SYSTEM WAS FIRST HINTED AT BY CANADIAN GEM
MODEL YESTERDAY...AND NOW OTHER MODELS ALSO SHOW THIS SYSTEM MOVING
UP THE EASTERN SEABOARD. DEPENDING ON HOW STRONG THIS SYSTEM
BECOMES...IT MAY CAUSE A SLOWDOWN OF THE GREAT LAKES LOW AS IT EXITS
THE REGION. IN ANY CASE...WEAK WAVES ARE EXPECTED TO ROTATE THROUGH
THE MIDWEST IN THE CYCLONIC AIR ON MONDAY...AND SO LEFT SOME CHANCE
OF SHOWERS IN THE FORECAST FOR MONDAY. THIS WOULD BE MOST LIKELY
ACROSS THE NORTHEASTERN PORTIONS OF THE CWA.

NORTHWEST FLOW IS EXPECTED TO BREAK DOWN AS THE WEAK PROGRESSES...
BECOMING MORE ZONAL BY MIDWEEK. AFTER A BIT OF A COOLDOWN...
TEMPERATURES WILL RETURN TO WARMER READINGS AGAIN BY MIDWEEK. NEXT
SYSTEM EMERGING FROM THE PLAINS IS TRENDING A BIT SLOWER THAN WAS
INDICATED YESTERDAY...WITH ONLY THE DGEX MODEL INDICATING RAIN
THREATS OVER THE AREA BY WEDNESDAY. HAVE REMOVED THE PRE-EXISTING
SMALL RAIN CHANCES ON WEDNESDAY...AND INTRODUCED MINOR (20 PERCENT
RANGE) CHANCES WEST OF I-55 ON THURSDAY...AS COLD FRONT APPROACHES
THE AREA. HIGHER RAIN CHANCES EXPECTED JUST BEYOND THE FORECAST
PERIOD.

GEELHART/BARNES

&&

.AVIATION...
ISSUED 1232 PM CDT THU MAY 31 2007

RADAR AND MOISTURE CHANNEL IMAGERY SHOWS SHOWERS MOVING NORTHEAST
OVER CENTRAL CWA ASSOCIATED WITH MINOR RIPPLE ON THE SHORTWAVE
ORIENTED NORTHWEST TO SOUTHEAST OVER IL AT 17Z. THOUGH SIGNIFICANT
MID LEVEL DRYING SEEN BEHIND THIS WAVE...ADDITIONAL SCT WEAK
CONVECTION SEEN FIRING IN THE DRY AIR OVER SOUTHEAST IA AND OVER
SOUTHWEST IL ...EAST OF STL. THIS SUGGESTS THERE IS STILL ENOUGH
INSTABILITY TO CONTINUE TO TRIGGER SOME WEAK SCT PCPN OVER REGION.
THEREFORE WILL KEEP THE VCNTY TS IN THE TAFS DURING THE AFTERNOON
PEAK HEATING PERIOD AS IN PREVIOUS TAFS AND DISCUSSION. BY THIS
EVENING...MODELS SHOW MORE DRYING IN MID LEVELS AND SO DECREASE IN
CLOUDS WILL ALLOW SOME DENSE FOG TO DEVELOP...ESPECIALLY IN THE
AREAS WHERE THE SIGNIFICANT RAIN HAS FALLEN. DID LOWER SOME OF
THE VSBYS AND CIGS WITH THE EXPECTED FOG DEVELOPMENT LATER
TONIGHT. THIS WILL NEED TO BE WATCHED.

GOETSCH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 10:07 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1107 AM CDT THU MAY 31 2007

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1107 AM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A WEAKENING FRONTAL BOUNDARY WILL MAKE ITS WAY ACROSS THE MIDWEST
TODAY BRINGING WITH IT THE THREAT FOR SCATTERED THUNDERSTORMS TO
PARTS OF CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS. AN ISOLATED
STORM MAY PRODUCE SOME GUSTY WINDS AND SMALL HAIL THIS AFTERNOON...
HOWEVER NO ORGANIZED SEVERE WEATHER IS EXPECTED ACROSS THE AREA
THROUGH THIS EVENING. THE THREAT FOR THUNDERSTORMS WILL DIMINISH
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH AT LEAST SUNDAY
AS AN UPPER LEVEL STORM SYSTEM SLOWLY MIGRATES EAST ACROSS THE
LOWER GREAT LAKES. A SECONDARY FRONTAL BOUNDARY WILL PUSH EAST
INTO THE MIDWEST LATE FRIDAY INTO SATURDAY BRINGING ANOTHER THREAT
FOR SCATTERED THUNDERSTORMS TO THE AREA. AREAS WEST OF A SPRINGFIELD
TO PEORIA LINE MAY SEE THE THREAT FOR MORE ORGANIZED THUNDERSTORMS
LATE FRIDAY AFTERNOON AND EVENING. ELSEWHERE...THE POTENTIAL FOR
SEVERE WEATHER WILL REMAIN LOW INTO SATURDAY.

THE CHANCES FOR MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS
WILL CONTINUE INTO AT LEAST SUNDAY AS THE UPPER LEVEL LOW EDGES
SLOWLY ACROSS THE LOWER GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GOETSCH

The radar

The Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
May 31, 2:10 PM CST
Where
Shelby County, Shelbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
39.420, -88.800

A few large tree limbs were blown down.|

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35865.